Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 7, NWS Phoenix, AZ

July 11, 2014Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 11, 2014, 4:40 PM MST for Gila County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2014, 4:40 PM MST (23:40 UTC)
Expired
Jul 11, 2014, 6:45 PM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 109 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 4:53 PM MSTFLASH FLOOD1 W Cutter, AZREPORT OF MUD DEBRIS ON ROADWAY AT JUNCTION US HWY 70 HWY 170
Jul 11, 5:12 PM MSTFLASH FLOOD6 Ese Cutter, AZREPORT OF MUD DEBRIS ON ROAD MUD SLIDE NEAR BUCKET MOUNTAIN SOUTH OF US 70.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1938 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

622 
WGUS55 KPSR 112340
FFWPSR
AZC007-120145-
/O.NEW.KPSR.FF.W.0007.140711T2340Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
440 PM MST FRI JUL 11 2014

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 434 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN ASSOCIATED WITH STRONG THUNDERSTORMS THAT WILL 
  CAUSE FLASH FLOODING. RADAR ESTIMATES THAT NEAR 1.50 INCHES OF 
  RAINFALL HAS FALLEN ALONG THE U.S. HIGHWAY 70 CORRIDOR AND THE 
  GILSON WASH DRAINAGE IN THE LAST HALF HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER     
  AND SAN CARLOS...CUTTER...U.S. HIGHWAY 70...ARIZONA HIGHWAY 170 TO 
  SAN CARLOS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT PEOPLE ALONG THE BANKS OF WASHES AND
CREEKS SHOULD MOVE TO HIGHER GROUND IMMEDIATELY. NORMALLY DRY WASHES
AND STREAMS WILL SUDDENLY HAVE RUNNING WATER AND MAKE UNBRIDGED
CROSSINGS IMPASSABLE. STREETS...UNDERPASSES...AND LOW SPOTS WILL
BECOME INUNDATED MAKING DRIVING HAZARDOUS IN THE WARNED AREA.

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
      3340 11069 3339 11043 3337 11043

$$

NOLTE
3 follow-up statements
300 
WGUS75 KPSR 120006
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
506 PM MST FRI JUL 11 2014

AZC007-120145-
/O.CON.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
506 PM MST FRI JUL 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

AT 457 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN 
AREA OF STRONG THUNDERSTORM PRODUCING HEAVY RAINFALL AND FLASH 
FLOODING. THE ARIZONA DEPARTMENT OF TRANSPORTATION HAS REPORTED SOME 
MUD ALONG THE U.S. HIGHWAY 70 CORRIDOR EAST OF GLOBE NEAR THE U.S. 
70 AND ARIZONA 170 INTERCHANGE. MODERATE TO HEAVY RAINFALL CONTINUES 
ACROSS THE AREA AND IN THE GILSON WASH DRAINAGE...WHICH WILL PERSIST 
FLOODING IMPACTS INTO THE EVENING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER AND 
SAN CARLOS...THE U.S. HIGHWAY 70 CORRIDOR FROM GLOBE TO 
PERIDOT...ARIZONA HIGHWAY 70 TO SAN CARLOS AND COOLIDGE DAM ROAD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...PLEASE RELAY YOUR REPORT TO LOCAL LAW
ENFORCEMENT WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
      3340 11069 3339 11043 3337 11043

$$

NOLTE
212 
WGUS75 KPSR 120103
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
603 PM MST FRI JUL 11 2014

AZC007-120145-
/O.CON.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
603 PM MST FRI JUL 11 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

AT 556 PM MST...THUNDERSTORM ACTIVITY OVER THE WARNING AREA HAS 
GREATLY DISSIPATED IN THE LAST HALF HOUR...WITH ONLY VERY LIGHT 
SHOWERS LINGERING. HEAVY RAINFALL RUNOFF WILL CONTINUE TO DRAIN 
THROUGH THE GILSON AND RANCH CREEK WASHES AND ALONG THE U.S. HIGHWAY 
70 CORRIDOR OVER THE NEXT HOUR. 

IN ADDITION...RUNOFF FROM A LARGE AREA OF THUNDERSTORMS FURTHER TO 
THE EAST IS EXPECTED TO DRAIN INTO THE SAN CARLOS WASH. LOCALIZED 
FLOODING IMPACTS AND WATER OVER LOW LYING ROADWAYS IS POSSIBLE 
TOWARDS THE SAN CARLOS COMMUNITY AS THAT RUNOFF WORKS IT WAY THROUGH 
THE BASIN. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CUTTER...SAN 
CARLOS...PERIDOT...THE U.S. HIGHWAY 70 CORRIDOR EAST OF GLOBE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN MOTORIZED VEHICLES. WHEN ENCOUNTERING
FLOODED ROADS...MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY
DRY WASHES AND CREEKS...ROADS...AND LOW LYING SPOTS. UNBRIDGED
CROSSINGS WILL BE ESPECIALLY DANGEROUS.

&&

LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
      3340 11069 3339 11043 3337 11043

$$

NOLTE
756 
WGUS75 KPSR 120142
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
642 PM MST FRI JUL 11 2014

AZC007-120148-
/O.EXP.KPSR.FF.W.0007.000000T0000Z-140712T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GILA AZ-
642 PM MST FRI JUL 11 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 645 PM MST FOR SOUTH
CENTRAL GILA COUNTY...

THE THREAT FOR HEAVY THUNDERSTORM RAINFALL PRODUCING FLASH FLOODING 
HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO 
EXPIRE. RAIN SHOWER ACTIVITY MAY PASS OVER THE AREA THROUGH THE 
EVENING...BUT NEW RAINFALL ACCUMULATIONS ARE EXPECTED TO BE LIGHT. 
EVEN THOUGH THE MAJORITY OF THE RAINFALL ACTIVITY HAS 
ENDED...ADDITIONAL RUNOFF IMPACTS FROM STORMS TODAY MAY CONTINUE FOR 
A FEW MORE HOURS INTO THE EVENING.

LAT...LON 3337 11044 3330 11044 3328 11045 3331 11070
      3340 11069 3339 11043 3337 11043

$$

NOLTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 2:32 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 11, 2:32 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
232 PM MST FRI JUL 11 2014

.SYNOPSIS...
THERE WILL BE A LULL IN MONSOON FLOW THROUGH SATURDAY...WITH
THUNDERSTORM ACTIVITY MAINLY CONFINED ACROSS HIGHER TERRAIN AREAS.
THE DECREASE IN MOISTURE WILL ALSO ALLOW TEMPERATURES TO INCREASE
BOTH SATURDAY AND SUNDAY SEVERAL DEGREES ABOVE NORMAL. MOISTURE
SHOULD BEGIN TO SURGE BACK TO THE NORTH AND WEST EARLY NEXT WEEK
ALLOWING MORE WIDESPREAD THUNDERSTORM ACTIVITY AND TEMPERATURES
CLOSER TO SEASONAL NORMALS.

&&

.DISCUSSION...
IN THE SHORT-TERM PERIOD IT LOOKS LIKE ANOTHER DAY OF LOW GRADE
MONSOON ACTIVITY. PER OUR EARLIER DISCUSSION...DRIER AIR HAS BEGUN
WORKING ITS WAY INTO THE WESTERN PORTION OF OUR FORECAST AREA. THE
BOUNDARY BETWEEN THE DRY AIR TO THE WEST AND MORE MOIST AIR TO THE
EAST IS EASILY DISCERNIBLE ON WATER VAPOR IMAGERY. LESS CLOUDS IN
PLACE TODAY ACROSS THE ENTIRE FORECAST AIR HAS ENABLED SURFACE
TEMPERATURES TO RISE A FEW DEGREES ABOVE READINGS AT THIS SAME TIME
YESTERDAY. BOUNDARY LAYER MOISTURE HAS ALSO MIXED OUT QUITE A
BIT...ENABLING DEWPOINTS TO DROP SEVERAL DEGREES TODAY. READINGS IN
THE EASTERN HALF OF THE FORECAST AREA THOUGH ARE STILL HOVERING NEAR
THE MONSOONAL MYSTICAL 55 DEGREE THRESHOLD. FURTHER WEST
THOUGH...PARTICULARLY WEST OF THE COLORADO RIVER VALUES WERE IN THE
30S.

MODELS SHOW CONTINUED DRYING AND INCREASING STABILITY OVER THE
DESERT SOUTHWEST THROUGH THIS EVENING. GFS BUFR SOUNDING FOR
KPHX...FOR INSTANCE...SHOWS PWAT DROPPING FROM A VALUE O5 1.71 INCH
THIS MORNING TO 1.34 INCH BY TOMORROW MORNING AND LI/S INCREASING
FROM -2.9 TO 2.9 IN THE SAME PERIOD. SPC MESOSCALE ANALYSES INDICATE
THE GREATEST INSTABILITY IS CURRENTLY OVER THE HIGHER TERRAIN TO THE
EAST AND IN EXTREME SOUTHEAST ARIZONA. EXPECT THESE WILL BE THE MOST
FAVORABLE AREAS FOR THUNDERSTORM DEVELOPMENT THEN TODAY. AT 2
PM...ACTIVITY HAD ALREADY BEGUN FIRING OVER THE MOGOLLON RIM. AM NOT
EXPECTING ANY ACTIVITY IN OUR LOWER DESERTS...THOUGH OUTFLOW FROM
STORMS IN SOUTHEAST AZ COULD PUSH SOME DUST AND MAYBE TRIGGER AN
ISOLATED STORM...PRIMARILY OVER PINAL COUNTY.

THE LULL IN ACTIVITY WILL CONTINUE INTO SATURDAY. MOSTLY CLEAR SKIES
AND RISING 5H HEIGHTS WILL ENABLE AFTERNOON TEMPERATURES TO CREEP UP
TO AROUND THE 110 DEGREE MARK. ANY THUNDERSTORM ACTIVITY ONCE AGAIN
WILL BE PRIMARILY CONFINED TO THE HIGHER TERRAIN AND EXTREME SE
ARIZONA.

SUNDAY THROUGH TUESDAY WILL SEE AN INCREASE IN MOISTURE AND RETURN
TO A MORE ACTIVE MONSOON PERIOD. THE GFS...ECMWF...AND NAM ALL
INDICATE MONDAY THROUGH TUESDAY WILL BE THE MOST ACTIVE
PERIOD...WITH MORE WIDESPREAD STORMS MOVING INTO THE LOWER DESERTS.
THE GFS SHOWS PWAT IN EXCESS OF 1.75 INCHES MONDAY INTO TUESDAY LI/S
APPROACHING MINUS 4 AND SUFFICIENT CAPE. IF MONDAY BECOMES REAL
ACTIVE...TUESDAY MAY SEE LESS ACTIVITY.

BEYOND TUESDAY...BOTH THE GFS AND ECMWF BOTH APPEAR TO INDICATE A
GRADUAL DRYING TREND. THIS TIME OF YEAR THOUGH THIS MAY ONLY MEAN
SOME VERY SUBTLE CHANGES IN THE ACTUAL FORECAST. THUNDERSTORMS WILL
LIKELY REMAIN SOMEWHERE IN THE FORECAST AREA DURING AFTERNOON
HOURS...WITH THE MOST FAVORABLE AREAS FOR DEVELOPMENT BEING THE
HIGHER TERRAIN IN EAST-CENTRAL ARIZONA AND THE SOUTHEAST PORTION TO
THE STATE. STILL PLENTY OF TIME TO WORK OUT THE DETAILS.

TEMPERATURES WILL PEAK THIS WEEKEND NEAR 110 DEGREES IN THE LOWER
DESERTS...DROP A FEW DEGREES BELOW NORMAL MONDAY AND TUESDAY...AND
THEN TREND BACK TO NEAR NORMAL BY THE END OF THE WEEK.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...KSDL...WEST WINDS LESS
THAN 15 KTS FROM THE WEST EXPECTED THIS AFTN LOWERING TO 5 TO 10
AFTER 02Z.  VERY ISOLATED CHANCE FOR OUTFLOW BOUNDARIES WHICH COULD
SHIFT WIND DIRECTION AFTER 00Z BUT NOT ENOUGH CONFIDENCE TO WARRANT
INCLUSION IN TAFS. NO WEATHER CONCERNS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
VARIABLE TO SOUTHWEST 5 TO 10 KTS EXPECTED REST OF DAY WITH ONLY
SOME ISOLATED HIGH CLOUDS. NO WEATHER CONCERNS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SUNDAY THROUGH THURSDAY...
A SURGE OF RENEWED MONSOON MOISTURE WILL AFFECT THE DISTRICT
BEGINNING SUNDAY NIGHT EVENTUALLY LEADING TO SIGNIFICANTLY INCREASED
CHANCES OF SHOWERS AND THUNDERSTORMS...HIGHER HUMIDITIES...AND
SLIGHTLY LOWER AFTERNOON HIGH TEMPERATURES. THE BEST OPPORTUNITY FOR
WETTING RAIN WILL OCCUR ON MONDAY AND TUESDAY...WITH CHANCES
GENERALLY TAPERING DOWN LATER IN THE WEEK. WINDS WILL REMAIN RATHER
LIGHT WITH ONLY OCCASIONAL AFTERNOON GUSTS...HOWEVER SUBSTANTIALLY
STRONGER GUSTS WILL ACCOMPANY ANY AFTERNOON AND EVENING
THUNDERSTORMS. MINIMUM HUMIDITY LEVELS WILL GENERALLY ONLY FALL INTO
A 20 TO 30 PERCENT RANGE...WITH GOOD TO EXCELLENT OVERNIGHT
RECOVERY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MCLANE
AVIATION....WATERS
FIRE WEATHER...MO

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:45 PM MSTSpecial Weather StatementPSR45 min
Jul 10, 7:14 PM MSTAreal Flood AdvisoryPSRLa Paz106 min
Jul 11, 4:19 PM MSTSevere Thunderstorm WarningPSRGila41 min

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.